North Dakota, 2012

Damaging Winds in North Dakota, August 2, 2012

August 2, 2012 · NWS BIS · 2 events in 2 counties and zones

A short wave impulse advecting east across central North Dakota maintained an area of showers and embedded thunderstorms. There were two reports of severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave impulse advecting east across central North Dakota maintained an area of showers and embedded thunderstorms. There were two reports of severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU AUG 2 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.  THE MAIN FORECAST
CONCERN WILL BE THE CHANCE OF THUNDERSTORMS.  AFTERNOON RADAR MOSAIC
SHOWS SHOWERS AND A FEW THUNDERSTORMS ACROSS PARTS OF EASTERN
MONTANA AND FAR WESTERN NORTH DAKOTA.  A FEW STRONG STORMS HAVE BEEN
SEEN ACROSS PARTS OF EASTERN MONTANA WHERE 100MB MLCAPE VALUES OF
1000-1500 J/KG ARE IN PLACE. EARLIER...THE STORMS WEAKENED A BIT
AS THEY MOVED EAST...BUT THAT TREND MAY NOT LAST WITH INCREASING
INSTABLITY ACROSS PARTS OF WESTERN NORTH DAKOTA.

THUNDERSTORMS WILL CONTINUE TO DEVELOP/MOVE OUT OF EASTERN
MONTANA TONIGHT IN ADVANCE OF AN UPPER LOW CURRENTLY LOCATED
ACROSS PARTS OF ALBERTA. SOME OF THE THUNDERSTORMS COULD BE
SEVERE...ESPECIALLY IN WESTERN PARTS OF NORTH DAKOTA WHERE THE
INSTABILITY WILL BE THE GREATEST. THE LOW LEVEL JET IS EXPECTED TO
INCREASE TONIGHT...WITH THE NOSE OF THE JET PUSHING INTO PARTS OF
SOUTHERN NORTH DAKOTA LATE TONIGHT. THIS SHOULD HELP KEEP
THUNDERSTORMS GOING THROUGH THE OVERNIGHT HOURS...HOWEVER THE
STORMS MAY DIMINSIH TO SOME DEGREE FRIDAY MORNING AS THE LOW
LEVEL JET BEGINS TO WEAKEN.

AS THE UPPER LOW MOVES SOUTHEAST TONIGHT INTO FRIDAY...IT WILL PUSH
A COLD FRONT ACROSS THE REGION. THE FRONTAL POSITION WILL A KEY FACTOR
IN DETERMINGING WHERE ADDITIONAL CONVECTION WILL FIRE ON FRIDAY
AFTERNOON. PRESENTLY IT APPEARS THE BOUNDARY SHOULD BE SOMEWHERE
FROM NEAR ROLLETTE-WISHEK BY EARLY AFTERNOON. THIS WILL CONFINE
THE MAIN SEVERE WEATHER THREAT TO THE EASTERN PART OF THE FORECAST
AREA...AND THIS IS IN LINE WITH THE CURRENT SPC DAY 2 OUTLOOK.

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...

THE EXTENDED PERIOD BEGINS WITH A SECONDARY COLD FRONT ADVECTING
SOUTH ACROSS THE NORTHERN PLAINS AND A STRONG UPPER LEVEL LOW
PROPAGATING EAST FROM EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA.
WRAP AROUND PRECIPITATION...ESPECIALLY ACROSS THE NORTH...SATURDAY
MORNING LOOKING MORE AND MORE LIKELY WITH MODELS DEVELOPING A DECENT
TROWAL WRAPPING AROUND THE LOW AND PUNCHING SOUTH FROM SOUTH CENTRAL
CANADA INTO NORTHERN NORTH DAKOTA. MODELS DO DIFFER ON THE MAGNITUDE
OF THIS FEATURE ALONG WITH THE EASTWARD PROPAGATION OF THE UPPER
LOW. WILL KEEP LIKELY POPS NORTH WHERE MODELS SEEM TO BEST AGREE ON
WITH LESSER CHANCES FARTHER SOUTH DUE TO MORE UNCERTAINTY. WILL
CONTINUE WITH ALL SHOWERS AND NO THUNDER SATURDAY DAYTIME WITH
LITTLE IF ANY CAPE STILL DEPICTED BY GUIDANCE.

CLOUDS...PRECIP...AND STRONG CAA ASSOCIATED WITH THE LOW WILL KEEP
HIGHS COOL SATURDAY AND WELL BELOW AVERAGE...FROM AROUND 70 TO 75
MOST LOCATIONS. SOME LOCATIONS MAY STRUGGLE TO BREAK 65 DEPENDING ON
THE DURATION OF CLOUD COVER AND PRECIPITATION. BREEZY AS WELL ACROSS
THE CWA BUT AT THIS TIME IS EXPECTED TO BE BELOW WIND ADVISORY
CRITERIA AS THE PRESSURE GRADIENT FORCING DOES NOT LOOK TOO
IMPRESSIVE.

HIGH PRESSURE BUILDING INTO THE DAKOTAS IN THE LOWS WAKE WILL
QUICKLY DRY THINGS OUT SATURDAY NIGHT WITH DRY CONDITIONS PERSISTING
THROUGH SUNDAY NIGHT. LOWS SUNDAY MORNING WILL BE RELATIVELY CHILLY
THANKS TO THE EXPECTED CLEAR SKIES AND LIGHT WINDS ASSOCIATED WITH
THE SFC HIGH...FROM THE MID 40S TO LOW 50S. SURFACE HIGH PRESSURE
MOVES EAST SUNDAY RESULTING IN INCREASING RETURN FLOW/WAA. HIGHS
SUNDAY SHOULD BE ABOUT 10-15 DEGREES WARMER THAN SATURDAY.

NORTHWESTERLY FLOW ALOFT IS STILL DEPICTED NEXT WEEK MON-THURS WITH
THE UPPER RIDGE STRETCHED OUT ACROSS THE ROCKIES AND A LONG WAVE
TROUGH OFF TO OUR EAST. THIS SHOULD KEEP THE REAL WARM AIR WEST AND
SOUTH OF THE STATE WITH HIGHS AND LOWS NEAR NORMAL. MODELS DO TRY TO
MOVE THE RIDGE FARTHER EAST MID WEEK...WHICH WOULD PRODUCE A SLIGHT
WARMING TREND TO ABOVE NORMAL TEMPERATURES. WILL ALSO MAINTAIN A DRY
FORECAST MOST PERIODS MONDAY-THURSDAY. MODELS ARE KEYING IN ON A
SUBTLE IMPULSE CUTTING ACROSS THE NORTHERN PLAINS TUESDAY/TUESDAY
NIGHT...SO OPTED TO KEEP THE ALLBLEND GUIDANCE OF SLIGHT CHANCE POPS
WEST TUESDAY DAYTIME...AND AREA WIDE TUESDAY NIGHT. WHILE IT IS
POSSIBLE ANOTHER WEAK EMBEDDED WAVE IN NORTHWEST FLOW ALOFT COULD
DEVELOP ISOLD-SCT SHOWERS/THUNDER...TOO UNCERTAIN RIGHT NOW TO
INTRODUCE ANY OTHER WEATHER INTO THE FORECAST.

&&

.AVIATION...SURFACE HIGH PRESSURE WILL CONTINUE TO MOVE EAST
TODAY AS LOW PRESSURE DEVELOPS INTO THE WESTERN DAKOTAS LATER THIS
AFTERNOON...AND INTO THE CENTRAL DAKOTAS TONIGHT. VFR CONDITIONS
WILL CONTINUE THIS AFTERNOON FOR MOST LOCATIONS ALONG WITH LIGHT
AND VARIABLE WINDS. INCREASING CLOUDS WEST ALONG WITH SCATTERED
SHOWERS AND THUNDERSTORMS NOW THROUGH 00Z...INCLUDING KISN AND
KDIK. MVFR OR LOWER CIGS/VIS POSSIBLE WITH ANY SHRA/TSRA WHICH
PASSES OVER A TERMINAL. CLOUDS WILL CONTINUE TO INCREASE CENTRAL
AND EAST LATE TODAY INTO TONIGHT AS THE SURFACE LOW MOVES INTO THE
REGION. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE
SURFACE LOW AS WELL WITH POSSIBLE MVFR AND LOWER CIGS/VIS FOR
KMOT...KBIS AND KJMS THIS EVENING THROUGH THE OVERNIGHT. WILL
CONTINUE THE MENTION OF VCTS/VCSH DUE TO THE SCT NATURE OF THE
PRECIPITATION. WILL ISSUE TEMPO GROUPS AS NEEDED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CK
LONG TERM/AVIATION...NH
Hazardous weather outlook, Aug 2, 2:34 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT THU AUG 2 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-032045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
334 PM CDT THU AUG 2 2012 /234 PM MDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA
WILL MOVE EAST TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH
THE MAIN THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG STORMS MAY LINGER INTO FRIDAY MORNING...WITH SEVERE
THUNDERSTORMS AGAIN POSSIBLE BY FRIDAY AFTERNOON...PRIMARILY EAST
OF A LINE FROM RUGBY TO LINTON. THE MAIN THREATS ARE EXPECTED TO
BE LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SOME ACTIVATION IS ALSO
POSSIBLE FRIDAY AFTERNOON EAST OF A LINE FROM RUGBY TO LINTON. IF
SEVERE WEATHER DEVELOPS...PLEASE CALL THE BISMARCK NATIONAL
WEATHER SERVICE OFFICE AT 1-800-247-0212 WITH YOUR REPORT.

CK

In the hours before

Special weather statement, Aug 2, 2:26 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT THU AUG 2 2012

NDZ018-019-022130-
DUNN-MERCER-
226 PM MDT THU AUG 2 2012

...STRONG THUNDERSTORM OVER DUNN COUNTY IN WESTERN NORTH DAKOTA...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL DUNN COUNTY...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MARSHALL...           HALLIDAY...           DODGE...
  GOLDEN VALLEY...      ZAP...                BEULAH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEINERT
Special weather statement, Aug 2, 3:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT THU AUG 2 2012

NDZ018>021-033-034-041-042-044-022200-
ADAMS-DUNN-GRANT-HETTINGER-MCLEAN-MERCER-MORTON-OLIVER-STARK-
403 PM CDT THU AUG 2 2012

...STRONG THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA MOVING EAST INTO
SOUTH CENTRAL NORTH DAKOTA...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN DUNN
COUNTY TO CENTRAL ADAMS COUNTY...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH HAVE BEEN REPORTED WITH THIS AREA OF SHOWERS AND
THUNDERSTORMS.

IN ADDITION...PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH ANY STRONGER
STORMS.

LOCATIONS IMPACTED INCLUDE...
  INDIAN HILLS RECREATION AREA...             BURT...
  GOLDEN VALLEY...      HEBRON...             BENTLEY...
  ZAP...                NEW LEIPZIG...        WHITE SHIELD...
  DAKOTA WATERS RECREATION AREA...            GLEN ULLIN...
  BEULAH BAY RECREATION AREA...               BEULAH...
  HEART BUTTE DAM...    ELGIN...              EMMET...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEINERT

The radar

The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 2, 3:45 PM CST to 3:55 PM CST
Where
Mercer County, 2.44 mi ESE of Hazen
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.290, -101.580

Thunderstorm Wind, McLean

When
August 2, 4:06 PM CST to 4:16 PM CST
Where
McLean County, 1.38 mi N of Falkirk
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.390, -101.100

An estimated severe thunderstorm wind gust was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390817, 390818.